Alert archive / South Carolina / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 112, NWS Columbia, SC

July 8, 2016Chesterfield County, Kershaw County, Lancaster County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 8, 2016, 9:41 PM EDT for Chesterfield County, Kershaw County, Lancaster County, South Carolina. It was in force for 49 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2016, 9:41 PM EDT (01:41 UTC)
Expired
Jul 8, 2016, 10:30 PM EDT
In force
49 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Chesterfield County, SC, Kershaw County, SC, Lancaster County, SC

The radar

The Columbia radar (KCAE), 121 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 10:01 PM EDTTSTM WND DMG3 Ese Chesterfield, SCREPORTED TREES AND POWER LINES DOWN BETWEEN CHESTERFIELD AND CHERAW. OTHER REPORTS OF STRONG WINDS IN THE AREA. .
Jul 8, 10:01 PM EDTTSTM WND DMGCheraw, SCREPORTED NUMEROUS TREES AND POWER LINES IN AND AROUND THE TOWN OF CHERAW. MANY AREAS WITHOUT POWER. .
Jul 8, 10:39 PM EDTTSTM WND DMG3 Nne Chesterfield, SCREPORTED SEVERAL TREES AND POWER LINES DOWN BETWEEN THE TOWN OF CHESTERFIELD AND THE NORTH CAROLINA LINE. .

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.7 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2016-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2480 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2016-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2480 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1500 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

409 
WUUS52 KCAE 090141
SVRCAE
SCC025-055-057-090230-
/O.NEW.KCAE.SV.W.0112.160709T0141Z-160709T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
941 PM EDT FRI JUL 8 2016

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN KERSHAW COUNTY IN CENTRAL SOUTH CAROLINA...
  LANCASTER COUNTY IN CENTRAL SOUTH CAROLINA...
  CHESTERFIELD COUNTY IN CENTRAL SOUTH CAROLINA...

* UNTIL 1030 PM EDT

* AT 940 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR CHERAW TO NEAR IRWIN...MOVING SOUTHEAST AT 40
  MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  LANCASTER...CHERAW...PAGELAND...KERSHAW...CHESTERFIELD...ELGIN...
  HEATH SPRINGS...IRWIN...MCBEE...JEFFERSON...SOCIETY HILL...RUBY...
  PATRICK...MOUNT CROGHAN...MCFARLAN AND LANCASTER MILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3460 7981 3453 7983 3450 7987 3445 8043
      3466 8087 3470 8086 3483 8089 3481 7994
      3476 7993 3474 7989 3468 7986 3465 7980
      3461 7978
TIME...MOT...LOC 0140Z 308DEG 37KT 3477 7994 3473 8085 

HAIL...<.75IN
WIND...60MPH
 
$$

LCV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 9:28 PM EDT, 13 minutes earlier.

Area forecast discussion, Jul 8, 9:28 PM EDT, 13 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
928 PM EDT FRI JUL 8 2016

.SYNOPSIS...
An upper level disturbance will move across the area tonight.
Otherwise, weak ridging will prevail aloft into the weekend. The
ridging should also help make temperatures a few degrees hotter
into the weekend.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
After another day with high temperatures in the upper 90s to low
100s clouds have generally cleared...however upstream convection
continues marching out of TN and into the upstate. Instability
remains high across the area as temperatures remain in the upper
80s to lower 90s and pwat values around 2 inches. Thunderstorms
which move into the forecast area of develop along outflow
boundaries will have to potential to tap into some dry air aloft
and create damaging winds...similar to the past couple of days.
Highest potential will again be from the central Midlands through
the northern Midlands and Pee Dee. With lingering convective debris
overnight lows will generally be in the mid 70s to around 80.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY/...
Additional diurnal convection will be possible both Saturday and
Sunday, with a better chance on Sunday. Overnight lows for
Saturday night will be mostly in the middle to upper 70s. It will
be very hot during the afternoon, with the west flow ahead of an
approaching cold front and the upper ridging. Have continued to
forecast temperatures just above the guidance based on the recent
bias and this hot pattern. Expect heat index values close to the
heat advisory criteria of 110 Saturday especially across the
southern Midlands and portions of the CSRA.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Heat index values remain just below heat advisory criteria of 110
Monday. The GFS display the front stalled close to the area
through Wednesday. Few changes to the forecasted temperatures
later in the extended period, but max temps tend a lower a bit to
the middle to upper 90s due to some erosion of the upper ridge
over the southeast. Only relief from the afternoon heat may come
in the way of isolated or scattered diurnal convection each day.

&&

.AVIATION /01Z SATURDAY THROUGH WEDNESDAY/...
VFR conditions are expected through most of the taf period.
However...lines of convection stretching from the Upstate into North
Carolina will continue to push southeast this evening through
midnight. Have added vcts to tafs at CAE/CUB/OGB during the late
evening hours through about midnight as this activity could hold
together and affect the central Midlands. Otherwise...models
indicate a low level around 20 to 25 kts which will help keep winds
up across the area. Expect winds from the west around 4 to 8 knots
overnight. Do not expect much fog formation toward morning with
mixing.

On Saturday...expect more scattered cu by midday and winds from the
west southwest/west at around 10 to 12 knots with higher gusts by
18z.

EXTENDED AVIATION OUTLOOK...Restrictions possible in diurnal
convection each afternoon along with late night/early morning
patchy fog.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jul 8, 7:38 PM EDT, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
738 PM EDT FRI JUL 8 2016

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-092345-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
738 PM EDT FRI JUL 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

AFTERNOON TEMPERATURES ON SATURDAY ARE ONCE AGAIN EXPECTED TO
CLIMB TO AROUND 100 DEGREES TO THE LOWER 100S IN MANY AREAS.
THESE TEMPERATURES WILL COMBINE WITH LOW-LEVEL MOISTURE TO CREATE
HEAT INDEX VALUES BETWEEN 105 AND 109 DEGREES LATE SATURDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 8:10 PM EDTSevere Thunderstorm WarningCAEChesterfield, Lancaster65 min
Jul 8, 10:08 PM EDTSpecial Weather StatementCAEFairfield, Newberry, Saluda67 min
Jul 8, 10:30 PM EDTSevere Thunderstorm WarningCAEFairfield, Lexington, Newberry, Richland, Saluda45 min
Jul 8, 10:35 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw, Lancaster40 min
Jul 8, 11:00 PM EDTSpecial Weather StatementCAEEdgefield, McCormick, Saluda60 min
Jul 8, 11:07 PM EDTSevere Thunderstorm WarningCAEChesterfield, Fairfield, Kershaw, Lancaster38 min
Jul 8, 11:11 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, McCormick49 min
Jul 8, 11:46 PM EDTSevere Thunderstorm WarningCAEClarendon, Kershaw, Lee, Richland, Sumter29 min
Jul 8, 11:50 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell, Orangeburg40 min
Jul 9, 12:15 AM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Lee, Richland, Sumter45 min
Jul 9, 12:27 AM EDTSevere Thunderstorm WarningCAEAiken, Bamberg, Barnwell, Orangeburg48 min
Jul 9, 10:37 AM EDTHeat AdvisoryCAEAiken, Bamberg, Barnwell, Calhoun, Clarendon8 hr
Jul 9, 5:21 PM EDTSpecial Weather StatementCAEOrangeburg54 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.